Merck Manual

Please confirm that you are a health care professional

Loading

Clostridioides (formerly Clostridium) difficile –Induced Diarrhea

(Pseudomembranous Colitis)

By

Larry M. Bush

, MD, FACP, Charles E. Schmidt College of Medicine, Florida Atlantic University;


Maria T. Vazquez-Pertejo

, MD, FCAP, Wellington Regional Medical Center

Last full review/revision Sep 2019| Content last modified Sep 2019
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version

Toxins produced by Clostridioides difficile strains in the gastrointestinal tract cause pseudomembranous colitis, typically after antibiotic use. Symptoms are diarrhea, sometimes bloody, rarely progressing to sepsis and acute abdomen. Diagnosis is by identifying C. difficile toxin in stool. First-line treatment is with oral vancomycin or fidaxomicin.

C. difficile is the most common cause of antibiotic-associated colitis and is typically hospital-acquired, but community-acquired cases are increasing. C. difficile–induced diarrhea occurs in up to 8% of hospitalized patients and is responsible for 20 to 30% of cases of hospital-acquired diarrhea.

Risk factors for C. difficile–induced diarrhea include

  • Extremes of age

  • Prolonged hospital stay

  • Living in a nursing home

  • Severe underlying disease

  • Use of proton pump inhibitors and H2 blockers

C. difficile is carried asymptomatically by 15 to 70% of neonates, 3 to 8% of healthy adults, and perhaps 20% of hospitalized adults (more in long-term care facilities) and is common in the environment (eg, soil, water, household pets). Disease may follow overgrowth of endogenous C. difficile organisms in the intestine or infection from an external source. Health care workers are frequently the source of transmission.

A more virulent strain, BI/NAP1/027 (binary/North American pulsed-field type 1 [NAP1]/ribotype 027), has become prominent in hospital outbreaks. This strain produces substantially more toxin, causes more severe illness with greater chance of relapse, is more transmissible, and does not respond as well to antibiotic treatment.

Pathophysiology

Antibiotic-induced changes in gastrointestinal flora are the dominant predisposing factors. Although most antibiotics have been implicated, the following pose the highest risk:

  • Cephalosporins (particularly 3rd-generation)

  • Penicillins (particularly ampicillin and amoxicillin)

  • Clindamycin

  • Fluoroquinolones

C. difficile–induced colitis may also follow use of certain antineoplastic drugs.

The organism secretes both a cytotoxin and an enterotoxin, typically referred to as toxins A and B. However, not all strains of C. difficile produce toxins, and some people are asymptomatic carriers of toxin-producing strains. The main effect of the toxin is on the colon, which secretes fluid and develops characteristic pseudomembranes—discrete yellow-white plaques that are easily dislodged. Plaques may coalesce in severe cases.

Toxic megacolon, which rarely develops, is somewhat more likely after use of antimotility drugs. Limited tissue dissemination occurs very rarely, as do sepsis and acute abdomen. Reactive arthritis rarely has occurred after C. difficile–induced diarrhea.

Symptoms and Signs

Symptoms of C. difficile–induced diarrhea typically begin 5 to 10 days after starting antibiotics but may occur on the first day or up to 2 months later. Diarrhea may be mild and semiformed, frequent and watery, or sometimes bloody. Cramping or pain is common, but nausea and vomiting are rare. The abdomen may be slightly tender.

Patients with toxic colitis (fulminant colitis) have more pain and appear very ill, with tachycardia and abdominal distention and tenderness. If colonic perforation occurs, peritoneal signs are present.

Diagnosis

  • Stool assay for glutamate dehydrogenase (GDH) antigen and C. difficile toxin and polymerase chain reaction (PCR) test for the toxin gene

  • Sometimes sigmoidoscopy

C. difficile–induced diarrhea should be suspected in any patient who develops diarrhea within 2 months of antibiotic use or 72 hours of hospital admission.

Glutamate dehydrogenase (GDH) antigen is produced by all C. difficile strains. Enzyme-linked immunosorbent assay (ELISA) testing for the antigen is sensitive and can be done very quickly. However, a positive test indicates only presence of the organism not whether it is toxigenic (1).

Toxin assays using ELISA also can be done quickly and are very specific for active disease but are not particularly sensitive, so there is a significant number of false-negative results.

A nucleic acid amplification test (NAAT) using PCR to test for the toxin gene is very sensitive for toxigenic strains but cannot tell whether they are actively producing toxin. This test often remains positive after successful treatment, so it can be difficult to interpret in patients with known previous disease.

Because of the possibility of a carrier state, testing is usually done only on symptomatic patients (ie, those with multiple liquid stools). Because of the test characteristics, several or all of these tests are usually done, either sequentially or at once. One strategy is to first do GDH and toxin assays. If these are concordant (ie, both positive or both negative), then disease is considered confirmed or excluded. Discordant test results (ie, one positive, one negative) are resolved based on results of NAAT testing.

A single stool sample is usually adequate, but repeat samples should be submitted when suspicion is high and the first sample is negative. Fecal leukocytes are often present but not specific.

Sigmoidoscopy, which can confirm the presence of pseudomembranes, should be done if patients have ileus or if toxin assays are nondiagnostic.

Abdominal x-rays, CT, or both are usually done if fulminant colitis, perforation, or megacolon is suspected.

Diagnosis reference

  • 1. Solomon DA, Milner, Jr, DA: ID Learning Unit: Understanding and interpreting testing for Clostridium difficile. Open Forum Infect Dis 1(1):ofu007, 2014. doi: 10.1093/ofid/ofu007.

Treatment

  • Oral vancomycin or oral fidaxomicin

Metronidazole is no longer recommended as first-line therapy for C. difficile–induced diarrhea. However, oral metronidazole can be used if vancomycin or fidaxomicin is not available.

Vancomycin 125 to 500 mg every 6 hours for 10 days is used when severe illness is present (white blood cell count > 15,000/mcL [15 × 109/L] and/or creatinine > 1.5 times baseline).

In exceptional cases, vancomycin can be given by enema; dosage is similar to that of oral vancomycin.

Fidaxomicin 200 mg every 12 hours for 10 days is an alternative; it decreases the risk of recurrence more than vancomycin.

If possibly causative antibiotics are being used, they should be stopped as soon as possible, or patients should be switched to an antibiotic regimen less likely to cause C. difficile–induced diarrhea.

Cholestyramine resin, Saccharomyces boulardii yeast, and probiotics have not been proved to be beneficial but are frequently added.

Nitazoxanide 500 mg orally every 12 hours appears to be comparable to oral vancomycin 125 mg but is not commonly used in the US.

A few patients require total colectomy for cure.

Treatment of recurrences

C. difficile–induced diarrhea recurs in 15 to 20% of patients, typically within a few weeks of stopping treatment. Recurrence often results from reinfection (with the same or different strain), but some cases may involve persistent spores from the initial infection. First recurrences are treated with the same regimen as for the primary episode. For multiple recurrences, oral vancomycin 125 mg every 6 hours is given and tapered over several weeks, followed by oral rifaximin 400 mg 2 times a day for 14 days. Oral fidaxomicin 200 mg 2 times a day for 14 days is another option.

Infusion of donor feces (fecal transplant) increases the likelihood of resolution in patients who have frequent, severe recurrences; presumably, the mechanism is restoration of normal fecal microbiota. About 200 to 300 mL of donor feces are used; donors are tested for enteric and systemic pathogens. Feces can be infused using a nasal-duodenal tube, colonoscope, or enema; the optimal method has not been determined.

A human monoclonal antibody, bezlotoxumab 10 mg/kg IV, given once, binds to and neutralizes C. difficile toxin B; it can be used for prevention of recurrent C. difficile–induced diarrhea.

Prevention of spread

Infection control measures are vital to reduce the spread of C. difficile among patients and health care workers.

Key Points

  • Antibiotic therapy can cause intestinal overgrowth of toxin-secreting C. difficile, resulting in a pseudomembranous colitis that can be severe and difficult to cure.

  • Cephalosporins (particularly 3rd-generation), penicillins, clindamycin, and fluoroquinolones pose the highest risk.

  • Diagnose using a stool assay for C. difficile antigen and toxin and sometimes PCR testing for the toxin gene.

  • Treat severe disease with oral vancomycin or fidaxomicin.

  • Recurrence is common; re-treat with antibiotics, and consider fecal transplantation for refractory or severe recurrences.

Drugs Mentioned In This Article

Drug Name Select Trade
PREVALITE
FLAGYL
ALINIA
ZINPLAVA
AMOXIL
DIFICID
CLEOCIN
VANCOCIN
No US brand name
XIFAXAN
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

Videos

View All
Overview of Mechanisms of Antimicrobial Resistance
Video
Overview of Mechanisms of Antimicrobial Resistance
3D Models
View All
SARS-CoV-2
3D Model
SARS-CoV-2

SOCIAL MEDIA

TOP